Medical questions & health advice by board certified doctors
"Is my pain medication causing my upset stomach?"
Had some dental work done and got prescribed Norco. Now I have an upset stomach almost 24 hours a day. Is it from the Norco? What can I do to keep taking the medication but avoid the upset stomach?
Narco is the brand name for a medication that contains a combination of two different medications, acetaminophen (Tylenol) and hydrocodone. Hydrocodone is a mild opioid medication related to morphine. The combination of acetaminophen and hydrocodone is really effective for the kind of pain that occurs after a dental operation, such as a tooth extraction. Generally, the medication is well tolerated. However, there are some side effects. One of the most common of those side effects is nausea Sometimes, the nausea can be minimized if you take the medication with food, as taking in on an empty stomach is more likely to lead to rapid absorption of the medication and worse nausea. You should talk to your dentist who prescribed the medication for you and let them know you are having a hard time tolerating your pain medication. They should be able to suggest an alternative medication for you if necessary. Make sure that you don't take any other over the counter pain medications without checking with your dentist first, as some of these may increase your risk of bleeding from where you had the dental work done. I hope you are feeling better soon!
Need more info?See a dentist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.